Is hypoglycemia a symptom of diabetes or a side effect of meds? I’m a type 2 taking 1000 mg of metformin twice a day.
Q: Is hypoglycemia a symptom of diabetes or a side effect of meds? I'm a type 2 taking 1000 mg of metformin twice a day.
When a person is taking metformin as the only medication for diabetes, it is rare that he or she would develop low blood sugars. Metformin helps you to use the insulin your pancreas secretes and also helps prevent your liver from releasing excess sugar.
Certain types of medication that stimulate your pancreas to produce insulin, such as glyburide and glipizide, are much more likely to cause low blood sugars. This is especially true when you have not eaten carbohydrates or have skipped meals. In most cases, hypoglycemia is caused by insulin or insulin-stimulating medication.
If you feel as though your blood sugar is low, you should measure it to verify that this is the case. Many times, you may feel as though your blood sugar is low when it is actually within the normal range of 80-130 mg/dL.
Originally answered by Janice Fisher, RD, CDE, BC-ADM; edited by Franziska Spritzler, RD, CDE
Answered By dLife Expert: Franziska Spritzler, RD, CDE
Certified diabetes educator and registered dietitian living in Southern California.
The content of this website, such as text, graphics, images, and other material on the site (collectively, “Content”) are for informational purposes only. The Content is not intended to be a substitute for, and dLife does not provide, professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this site. If you think you may have a medical emergency, call your doctor or 911 immediately. dLife does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on this site. Reliance on any information provided by dLife, its employees and other contributors or visitors to this site is done solely at your own risk. Any information you submit to dLife or this site may be published on this site and in other dLife products. dLife retains all rights to all contributions including submitted questions and expert answers.